Thunderstorm Wind, Berkshire
- When
- July 2, 5:02 PM EST
- Where
- Berkshire County, 1.23 mi NW of Pittsfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.460, -73.270
A large tree was snapped.
A severe thunderstorm moved into western Massachusetts during the evening of July 2nd, resulting in a report of tree damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A severe thunderstorm moved into western Massachusetts during the evening of July 2nd, resulting in a report of tree damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 2, 1:37 PM EST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 237 PM EDT Thu Jul 2 2020 .SYNOPSIS... A weak cold front will move across the area tonight and tomorrow with isolated to scattered thundertorms into this evening, then another round of scattered showers and thunderstorms on Friday. Mainly dry and warm weather can then be expected for the holiday weekend. && .NEAR TERM /THROUGH TONIGHT/... Scattered thunderstorms are developing over the Adirondacks this afternoon south of a weak backdoor cold front that is dropping south toward the area from Quebec. The atmosphere is moderately unstable this afternoon into this evening with MLCAPE values ranging mostly from 1000 to 2000 J/kg. One or two storms could become strong or even marginally severe as deep layer shear values around 30 kts will be enough for some storms to organize into small convective clusters. In addition, steep low- level lapse rates with DCAPE values from 1000 to 1200 J/kg could result in some sneaky wet microbursts with localized damaging wind gusts possible. The best chance for storms will be over higher terrain where differential heating can result in some small-scale enhanced lift. Otherwise, little-to-no large-scale forcing today should keep storm coverage low with pops of 20 to 40 percent adequate for our area into this evening. Scattered storms will end across the area by mid- evening with mainly clear skies developing overnight although some clouds may increase from the north later tonight with the approach of the cold front. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... Weak frontal boundary will slide across the area on Friday while a mid-level short wave digs southeast from Quebec in northwest flow aloft. This forcing should result in another round of showers and thunderstorms firing during the afternoon. This will be a rather weak and subtle frontal boundary, and determining the exact location of storms Friday afternoon at this point is not easy, although the latest round of operational modelling seems to be targetting the southern half of our area. Forcing aloft should be sufficient for high chc pops for the entire area Friday afternoon, while the highest pops will be over terrain in the south closer the surface front including the Catskills and Litchfield Hills. Conditions will once again be rather warm and muggy with high temperatures in the 80s and dew points in the mid to upper 60s. Saturday through Sunday appears to be mainly dry and quite warm as our area will be near the northeast edge of a large upper level ridge covering the central CONUS. The best chance for a thunderstorm during this period will be Sunday afternoon as a short wave rotates southeast around the northeast rim of the ridge. Otherwise temperatures will be a bit above normal through this period with highs mainly 85 to 90 and lows mostly in the 60s. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... During the extended period, our region will be situated along the northern periphery of strong upper level ridging that extends across much of the central and eastern CONUS. While there may be a slight to low chance each day of a diurnally- driven shower or thunderstorm, coverage of storms is expected to be rather low due to limited forcing. The best chance may be towards later in the week (Wednesday, Thursday or Friday), as some upper level disturbances rotating through the zonal flow aloft will move across the area and provide more lift and coverage of storms. The timing of these subtle feature is still rather uncertain, so which day will be most active is still unknown at this time. Showers and storms should diminish after the evening hours, so most overnight hours look to be dry through the week. Temperatures are expected to be above normal through the week. 850 hpa temps will rise from around 15 to 17 C on Monday to 18 to 20 C for the rest of the week. This should allow temps to reach into the upper 80s to low 90s for highs in valley areas. Overnight lows will remain muggy in the 60s to low 70s. With dewpoints in the 60s through the week, it will feel rather muggy and sticky each day. Will need to watch for heat index values getting close to the mid 90s by the middle to latter portion of the week and heat advisory statements could be needed at some point. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR conditions ongoing this afternoon with a backdoor cold front pushing southward towards to the Canadian/NY border. As a result, scattered showers and thunderstorms are possible this afternoon which is why we have included VCSH starting around 20UTC at GFL, ALB and PSF. Given how far north the front is located, we chose not to include the chances for showers at POU. In addition, since thunderstorms activity should be isolated to scattered, we did not include VCTS at this time. However, we will amend the latest TAFs based on radar trends and coverage. As the backdoor cold front sinks southward into New York State tonight, chances for isolated showers linger so continued the VCSH mention through most of the night. Once the front reaches the TAF terminals from north to south by 09 - 11 UTC, ceilings will likely become MVFR at GFL, PSF and ALB. The lowest ceilings are expected at PSF and GFL and we showed the potential for near IFR ceilings with a mention of SCT010. We did not have enough confidence for MVFR ceilings at POU so we only show SCT025. MVFR ceilings should improve to VFR by late morning tomorrow but showers and thunderstorms will once again have the potential to develop towards the end of the TAF period. Current confidence for the showers and storms to be tied to the terrain initially which is why we only showed a PROB30 for -TSRA at PSF. Winds will be north-northwest today near or less than 5kts through today (higher in any thunderstorms) before becoming near calm tonight. Winds should become north-northeast late tonight into early tomorrow morning once the backdoor cold front pushes through the region and be sustained near or less than 5kts. Outlook... Friday Night: Moderate Operational Impact. Scattered SHRA...TSRA. Independence Day: Low Operational Impact. NO SIG WX. Saturday Night: No Operational Impact. NO SIG WX. Sunday: Low Operational Impact. Slight Chance of SHRA...TSRA. Sunday Night: No Operational Impact. NO SIG WX. Monday: Low Operational Impact. Slight Chance of SHRA...TSRA. Monday Night: No Operational Impact. NO SIG WX. Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... A cold front in Canada will drop south today through Friday. Above normal temperatures and isolated thunderstorms are expected today. Temperatures near normal Friday with scattered thunderstorms as the cold front tracks through our region. Mainly dry weather and slightly above normal temperatures are expected for the holiday weekend. The RH values will be 40 to 55 percent this afternoon, and then increase to 80 to 100 percent Friday morning. RH values will drop to 55 to 70 percent Friday afternoon with scattered thunderstorms. The winds will be north to northwest at 15 mph today before become light tonight. Winds become northeast to east Friday at 15 mph or less. && .HYDROLOGY... Widespread hydrological issues are not expected on the main stem rivers the next several days for the ALY Hydrological Service Area. Much of the HSA remains in either Abnormally Dry or Moderate Drought category per the latest US Drought Monitor issued last Thursday. Most rivers remain below the 25th percentile of 7-day average streamflow. Very warm and mainly dry weather is expected today, isolated showers and thunderstorms cannot be ruled out especially over the higher terrain. Additional rainfall is expected on late Thursday night into Friday with a back door cold front. Some locally heavy rainfall is possible from any thunderstorms on Friday. Basin average rainfall my range from a few tenths to up to an inch. Drier weather is expected on the holiday weekend. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...MSE NEAR TERM...MSE SHORT TERM...MSE LONG TERM...JPV AVIATION...Speciale FIRE WEATHER...MSE HYDROLOGY...NAS
Hazardous Weather Outlook National Weather Service Albany NY 253 PM EDT Thu Jul 2 2020 CTZ001-013-MAZ001-025-NYZ038>040-047>054-058>061-063>066-082- VTZ013>015-031900- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Bennington-Western Windham-Eastern Windham- 253 PM EDT Thu Jul 2 2020 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...This afternoon and tonight. Isolated thunderstorms will occur late this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is also a chance of thunderstorms Friday afternoon into the early evening. There is a Marginal Risk for severe thunderstorms with large hail and damaging winds. Locally heavy rain is also possible in thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-041>043-083-084-031900- Northern Herkimer-Hamilton-Northern Saratoga-Northern Warren- Northern Washington-Southeast Warren-Southern Washington- 253 PM EDT Thu Jul 2 2020 This Hazardous Weather Outlook is for east central New York and eastern New York. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will occur late this afternoon into this evening. The strongest storms could produce localized damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is also a chance of thunderstorms Friday afternoon into the early evening. There is a Marginal Risk for severe thunderstorms with large hail and damaging winds. Locally heavy rain is also possible in thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MSE
Special Weather Statement
National Weather Service Albany NY
535 PM EDT Thu Jul 2 2020
MAZ001-VTZ013-022200-
Northern Berkshire-Bennington-
535 PM EDT Thu Jul 2 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKSHIRE AND
SOUTHWESTERN BENNINGTON COUNTIES...
At 534 PM EDT, a strong thunderstorm was located near Stamford, or
near North Adams, moving south at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
North Adams, Adams, Williamstown, Pownal, Cheshire, Stamford,
Florida, Savoy, New Ashford, Berkshire, Lanesborough, Windsor,
Hairpin Turn, Greylock, Soldiers Memorial Field, Cheshire Harbor,
Arnoldville, Braytonville, Zylonite and Bowens Corners.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4255 7298 4253 7297 4250 7298 4247 7325
4283 7327 4286 7303 4274 7298 4274 7302
4270 7302 4270 7297 4269 7296 4269 7298
4267 7300 4266 7298 4267 7296 4264 7295
TIME...MOT...LOC 2134Z 351DEG 23KT 4278 7314
CSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
536 PM EDT THU JUL 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 4 N SCHUYLERVILLE 43.16N 73.58W
07/02/2020 WASHINGTON NY FIRE DEPT/RESCUE
TREE AND WIRES DOWN AT ROUTE 4 AND FORT MILLER RD
&&
EVENT NUMBER ALY2002513
IAAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
550 PM EDT THU JUL 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND DMG SYCAWAY 42.74N 73.66W
07/02/2020 RENSSELAER NY SOCIAL MEDIA
TREE SNAPPED ON GREENE ST
&&
EVENT NUMBER ALY2002514
IAAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
552 PM EDT THU JUL 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG GLENS FALLS 43.31N 73.64W
07/02/2020 WARREN NY NEWSPAPER
TREE SPLIT ON RIDGE ST NEAR QUEENSBURY HOTEL
&&
EVENT NUMBER ALY2002515
IAAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
553 PM EDT THU JUL 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM TSTM WND DMG 3 NE QUEENSBURY 43.39N 73.64W
07/02/2020 WARREN NY NEWSPAPER
TREE DOWN ON VEHICLE ON MEADOWBROOK RD
&&
EVENT NUMBER ALY2002516
IAASpecial Weather Statement
National Weather Service Albany NY
601 PM EDT Thu Jul 2 2020
NYZ058>060-022230-
Eastern Greene-Western Columbia-Western Greene-
601 PM EDT Thu Jul 2 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL COLUMBIA AND GREENE
COUNTIES...
At 601 PM EDT, a strong thunderstorm was located 8 miles west of
Coxsackie, or 11 miles northwest of Catskill, moving south at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Hudson, Catskill, Livingston, Coxsackie, Athens, North-South Lake
Campground, Cairo, Durham, Germantown, Tannersville, Burden Dock,
Maplecrest, Burden, Round Top, Result, Earlton, Kiskatom, Sunside,
Climax and Cairo Junction.
This includes Interstate 87 between exits 21 and 21B.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4211 7392 4213 7391 4218 7400 4216 7401
4217 7404 4212 7407 4212 7417 4241 7425
4246 7383 4210 7374
TIME...MOT...LOC 2201Z 355DEG 28KT 4237 7398
CSThe Albany radar (KENX), 67 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
1 thunderstorm wind. Local standard time, as filed.
A large tree was snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909096.